Can I Lose Weight While Taking Psychiatric Medications?

question mark

Question

Hello – I am taking medications for depression and an unfortunate side-effect is weight gain. My doctor tells me to just watch my diet and exercise more but that is not working.

Before taking these medications I was lean and thin and now I am fat for the first time in my life. I read conflicting studies on the Internet about the effect of psychiatric drugs on body weight and metabolism.


Do you have any advice or additional information about how to lose or at least maintain weight while taking psychiatric medications? I read your page about how to start losing weight, there was a lot of useful information, but I am still a little confused about what I need to do.

Thank you very much for your reply and help.

Sandra.

Answer

Hi Sandra,

This is a tough question, and shame on your doctor for pulling out the “just exercise and diet” card – we all know that it takes more than that.

Of course, your doctor is totally correct – you do need to exercise more and eat less. However, the big question is, how, what, when?

First we need to understand why these medications lead to weight gain. Without knowing the actual medicine you are taking I cannot do any research. However, drugs such as Lexapro, Paxil, Prozac, and Zoloft, all tend to cause weight gain.

Why? It is thought (not actually scientifically proven, as far as I can see) that both appetite and metabolism are affected by various anti-depressants. So, you feel hungrier and / or your metabolism slows down.

This is of course a bit of a “double whammy”. You want to eat more food, but your body is burning less. Weight gain is practically impossible.

The only effective way to tackle this is to be very, very strict with what you eat. You need to calculate how much food you need to maintain your weight (or lose). Then you need to plan each and every meal to ensure that combined they do not exceed your daily intake. Includes everything that you will consume – all drinks, snacks, fruits etc. If it is not water it probably has calories.

Then, follow your diet plan / meal plan to the T. No snacks, no treats, no cheat days.

This will help to maintain your weight. You will feel hungry is the drugs are affecting your appetite. But if you want to lose weight, you have to learn to live with hunger for a while.

Exercise will help too. The key is to find an activity that you enjoy. I would suggest some form of group activity, such as a dance class, keep fit, even a martial art. And try to build some friendships in the group. This can really help to stay motivated – people who join weight loss clubs or workout with friends are more likely to lose weight. I cannot recommend any specific weight loss clubs, but if you want to watch your weight ….

Back to diet, look at our page on scientific weight loss. There are some tips there that can really help. Eating more fiber helps you to feel full longer, as does soup. Protein helps to curb appetite too.

Another option might be to try one of the fasting methods that are growing in popularity, such as the 16-8 diet or the 5 – 2 fasting diet. If you are going to be feeling hungry anyway, why not go the whole hog (sorry, poor choice of phrase)?

One other option that might help is to speak to your doctor about alternative medications – some people actually lose weight after taking anti-depressants. A change in medication might be the solution.

Some further reading:

Fat Pharms: Antidepressants and Weight Gain – WebMD

What Is the Best Antidepressant for Weight Loss? – “For the most part, the selective serotonin reuptake inhibitors — Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine), Luvox (fluvoxamine), Celexa (citalopram) and Lexapro (escitalopram) — do not affect weight, although Prozac may cause some weight loss and Paxil may cause weight gain.”

More like this in the Questions section

  2 comments for “Can I Lose Weight While Taking Psychiatric Medications?

  1. Brian
    November 5, 2016 at 12:57 am

    what other options do i have if diets and supplement dont work at all for me

  2. MotleyHealth
    November 5, 2016 at 10:31 am

    If you can start exercising more, this will certainly help. What sort of diets have you tried so far Brain?

Leave a Reply

Your email address will not be published. Required fields are marked *